Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 375, NWS Memphis, TN

July 21, 2003Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 21, 2003, 1:26 PM CDT for Hardin County, McNairy County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 1:26 PM CDT (18:26 UTC)
Expired
Jul 21, 2003, 2:00 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Hardin County, TN, McNairy County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 211826
SVRMEM
TNC071-109-211900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 200 PM CDT.

* AT 121 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 6 MILES NORTHEAST OF SAVANNAH TO 6 MILES
  SOUTHWEST OF SELMER...MOVING SOUTH AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 200 PM CDT INCLUDE...
  STANTONVILLE...SAVANNAH...
  RAMER...EASTVIEW...
  SHILOH...
  MICHIE...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3539 8810 3518 8882 3504 8862 3507 8805

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:45 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 9:45 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT MON JUL 21 2003

88D SHOWS SHOWERS OVER NW PART OF CWA IN ASSOCIATION WITH A FRONT
NOW IN CENTRAL MO. EXPECT THESE SHOWERS TO PERSIST THIS MORNING.
SOME SEVERE TRWS MAY POP THIS AFTERNOON DUE TO JUICY PATTERN THAT
IS SET UP. STORMS THAT DEVELOP SHOULD PRODUCE MAINLY HIGHS WINDS
AND HAIL.

FRONT TO WORK ITS WAY SLOWLY THROUGH THE AREA...SO ANOTHER ROUND
OF WEATHER IS EXPECTED AGAIN TUESDAY. FRONT SHOULD BE THROUGH
MIDSOUTH BY WEDNESDAY. COOLER DRIER WEATHER IS STILL EXPECTED
AFTER THE FRONT PASSES.

.MEG...NONE.

RENCH
Hazardous weather outlook, Jul 21, 3:49 AM CDT, 9 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH AREA THIS AFTERNOON AND TONIGHT.

A COLD FRONT IS MOVING SOUTHWARD THROUGH MISSOURI...AND WILL MOVE
SLOWLY INTO THE AREA THIS EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN ADVANCE OF THE COLD FRONT...AND SEVERAL OF
THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH ANY STORMS THAT BECOME SEVERE. THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL AGAIN BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE MIDSOUTH DURING THE DAY ON TUESDAY. THE COLD FRONT WILL STILL
BE IN THE MIDSOUTH AREA. SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:27 AM CDTSevere Thunderstorm WarningMEGCarroll33 min
Jul 21, 12:41 PM CDTSevere Thunderstorm WarningMEGHenderson34 min
Jul 21, 12:49 PM CDTSevere Thunderstorm WarningMEGDecatur, Hardin41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.